Pennsylvania, 2004Flooding in Pennsylvania, September 17 to 19, 2004
September 17 to 19, 2004 · NWS CTP · 36 events in 36 counties and zones
36 flood, as filed by the National Weather Service.
Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $50 million
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 17, 2:40 PM EST, 20 minutes earlier.
Area forecast discussion, Sep 17, 2:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT FRI SEP 17 2004
.AVIATION...
WIDESPREAD IFR TO LIFR CONDITIONS WILL OCCUR THROUGH TONIGHT. DEEP
DRYING PUSHING IN FROM THE NORTH DURING THE LATE MORNING HOURS
SATURDAY WILL LEAD TO QUICK IMPROVEMENT TO MVFR...THEN VFR
CONDITIONS BETWEEN 11Z AND 15Z.
&&
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
STEADY RAIN WILL CONTINUE TO FILL IN ACROSS SERN CWA AND AREA OF
HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE CWA FROM NW TO SE INTO
THE EVENING HOURS. SIG RAIN SHOULD CUT OFF BY SUNRISE ACROSS MOST OF
CWA. BEST CHANCE OF LINGERING SHOWERS SAT MORNING WILL BE ACROSS
EASTERN SECTIONS. EXPECT SWATCH OF 1-3 INCHES AND LOCALLY UP TO 5+
INCHES ACROSS MUCH OF THE CWA.
GOOD DEAL OF DRY AIR PROGGED TO MOVE IN DURING THE DAY SAT AND CONT
INTO MONDAY.
&&
.LONG TERM (TUESDAY THROUGH FRIDAY)...
A LARGE AREA OF HIGH PRESSURE WILL ENCOMPASS THE NE US AND MID
ATLANTIC STATES DURING THE EARLY TO MID WEEK PERIOD. QPF IS NIL IN
THE WEB BASED GRIDS MONDAY THROUGH THURSDAY MORNING. A WEAK COLD
FRONT WILL BRING THE CHANCE FOR A FEW SHOWERS LATER THURSDAY THROUGH
FRIDAY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 THROUGH SATURDAY.
&&
AVIATION/LONG TERM...LAMBERT
SHORT TERM...GARTNERHazardous weather outlook, Sep 17, 3:58 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT FRI SEP 17 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180850-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
458 AM EDT FRI SEP 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD
CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE
EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD
FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE
HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST
LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80
CORRIDOR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY
CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Warren
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Warren forecast zone
- Property damage
- $50 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
The remnants of Hurricane Ivan moved north along the Appalachians during Friday, September 17th, and interacted with an approaching cold front, leading to a large swath of excessive rainfall across central Pennsylvania as the system weakened to a tropical depression. The rain began during Friday morning, and then became very heavy from Friday afternoon into Friday evening. Rainfall amounts of 3 to 6 inches were common, with some localized amounts exceeding 8 inches within a 12 hour period. The heavy rainfall finally tapered off from west to east across central Pennsylvania late Friday night.As a result of this excessive rainfall, and antecedent heavy rainfall from the remnants of Hurricane Frances one week earlier, widespread flooding occurred throughout central Pennsylvania from Friday evening through early Monday, September 20th. Many smaller creeks and streams overflowed their banks by Friday evening, while many larger tributaries of the Susquehanna River experienced moderate to major flooding from Saturday into Sunday. In fact, flood levels at many locations reached into the top 5 of all flood events, with many river forecast points cresting above levels reached in the January 1996 flood. Overall, 32 of 47 river forecast points exceeded flood stage in central Pennsylvania, with 2 points setting all-time record high water marks, as Bald Eagle Creek at Beech Creek Station reached 15.96 feet, and the Frankstown Branch of the Juniata River reached 19.46 feet. The widespread flooding closed hundreds of roads and bridges across central Pennsylvania, causing a significant adverse impact on commerce and transportation for several days. In particular, Route 322 through the "narrows" section of Juniata and Mifflin Counties was closed, in addition to numerous smaller roadways. The high water also caused the weakening of several flood control structures in Cambria, Huntingdon, and Montour Counties, leading to evacuations. In addition, two deaths were attributed to the flooding. One death occurred in Greenfield Township in Blair County, where a 2.5 year old boy was swept away from waters of Popular Run Creek, as the family was cleaning up storm damage and the child wandered off to the creek and was swept away. The death occurred between 12:30 PM and 1:00 PM EST on Saturday September 18th. The second death occurred in Mifflin County to a 59 year old male, who was found within receding waters. Preliminary monetary estimates of flood damage from the remnants of Ivan across the state were over 260 million dollars.
Flood, Perry
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Flood, Potter
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Potter forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Flood, Schuylkill
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Flood, Snyder
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Flood, Somerset
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Flood, Southern Centre
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Flood, Southern Clinton
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Southern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Flood, Southern Lycoming
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Flood, Sullivan
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Flood, Tioga
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Flood, Union
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Flood, York
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
Flood, Adams
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Adams forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Flood, Bedford
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Flood, Blair
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Blair forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Flood, Cambria
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Flood, Cameron
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Flood, Clearfield
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Flood, Columbia
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Columbia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Flood, Cumberland
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Flood, Dauphin
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Flood, Elk
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Elk forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Flood, Franklin
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
Flood, Fulton
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Flood, Huntingdon
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Flood, Juniata
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Flood, Lancaster
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Flood, Lebanon
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Lebanon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Flood, McKean
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- McKean forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Flood, Mifflin
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Mifflin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Flood, Montour
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Montour forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Flood, Northern Centre
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Flood, Northern Clinton
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Northern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Flood, Northern Lycoming
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Flood, Northumberland
- When
- September 17, 3:00 PM EST to September 19, 8:00 PM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, September 17 to 19, 20041 death · 92 injured · $26 million · 1 event
- Tornadoes in Virginia, September 17, 20048 injured · $15 million · F3 · 22 events
- Flooding in West Virginia, September 17 to 21, 20041 death · $9.5 million · 14 events
- Tornadoes in Virginia, September 17, 20044 injured · $54 million · F2 · 6 events
- Flood in Ohio, September 17 to 20, 20041 death · $13 million · 1 event
- Flood in West Virginia, September 17 to 20, 20041 death · $4.7 million · 1 event
- Tornadoes in West Virginia, September 17, 20046 injured · $300,000 · F2 · 3 events
- Flooding in Kentucky, September 17 to 20, 20041 death · $103,000 · 5 events
- Tornadoes in Maryland, September 17 to 18, 2004$960,000 · F2 · 9 events
- Flood in West Virginia, September 17 to 20, 2004$40 million · 1 event
- Flood in West Virginia, September 17 to 19, 2004$36 million · 1 event
- Flooding in Ohio, September 17 to 21, 2004$26 million · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423130, 5423319, 5423320, 5423321, 5423322, 5423323, 5423324, 5423325, 5423326, 5423327, 5423328, 5423329, 5423330, 5423344, 5423345, 5423346, 5423347, 5423348, 5423349, 5423350, 5423351, 5423352, 5423353, 5423354, 5423355, 5423356, 5423357, 5423358, 5423359, 5423360, 5423361, 5423362, 5423363, 5423364, 5423365, 5423366.